How the interaction occurs:
When these two medicines are taken together, hydroxyurea may increase the risk of side effects from didanosine.
What might happen:
The side effects of didanosine, including pancreatitis (a dangerous inflammation of the pancreas), peripheral neuropathy (a problem with the nerves in the hands and feet), and liver problems may be more common in patients who take didanosine with hydroxyurea. The symptoms of pancreatitis include stomach pain, nausea, or vomiting. The symptoms of peripheral neuropathy include loss of feeling, weakness, tingling or pain in your hands and/or feet. The symptoms of liver problems include abdominal pain and yellowing of the eyes and/or skin. If you also take stavudine, the risk of these effects may be even greater.
What you should do about this interaction:
Make sure your health care professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the amount of didanosine in your blood to make sure that you are getting the right amount. Your doctor may need to change the dose of your medicines. Let your doctor know right away if you have any stomach pain, nausea, vomiting, or loss of feeling, weakness, tingling or pain in your hands and/or feet.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Longhurst HJ, Pinching AJ. Drug Points: pancreatitis associated with hydroxyurea in combination with didanosine. BMJ 2001 Jan 13;322(7278):81.
2.Videx EC (didanosine) US prescribing information. Bristol-Myers Squibb Company November, 2011.
3.Hydrea (hydroxyurea) US prescribing information. Bristol-Myers Squibb Company January, 2012.
4.Moore RD, Wong WM, Keruly JC, McArthur JC. Incidence of neuropathy in HIV-infected patients on monotherapy versus those on combination therapy with didanosine, stavudine and hydroxyurea. AIDS 2000 Feb 18;14(3):273-8.